Hail, Polk
- When
- September 1, 4:18 PM CST
- Where
- Polk County, 1.78 mi NNW of Dresser
- Measured
- 1.25 in hail
- Reported by
- Social Media
- Coordinates
- 45.374, -92.642
Strong thunderstorms developed across the northern metro area of the Twin Cities late Saturday afternoon, September 26th. As these storms moved east-northeast toward Forest Lake, small hail fell but the storm intensified east of Forest Lake, near the Chisago, and Polk County line.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Strong thunderstorms developed across the northern metro area of the Twin Cities late Saturday afternoon, September 26th. As these storms moved east-northeast toward Forest Lake, small hail fell but the storm intensified east of Forest Lake, near the Chisago, and Polk County line. Half dollar size hail fell between Taylor Falls and Dresser late Saturday afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Sep 1, 2:00 PM CST, 2 hours 18 minutes earlier.
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 300 PM CDT Tue Sep 1 2020 .SHORT TERM...(This evening through Wednesday night) Issued at 300 PM CDT Tue Sep 1 2020 Surface high pressure is moving out of the Midwest today with a system moving across Manitoba and Ontario today and tonight. This system will have a weak cold front associated with it that is not expected to lead to much precipitation. Another system is expected to move into northern Minnesota Wednesday and Wednesday night from Alberta. Some rain showers will be possible along the cold front associated with this system as it passes through. This system will struggle to produced precipitation far from low pressure system itself. Most of the QPF is expected in the cold sector to the north of the surface low along and north of the warm front. So little to no rain is expected in central and southern Minnesota or west central Wisconsin. We should see some warmer temperatures tomorrow ahead of the cold front with southerly winds advecting warmer air into the Upper Midwest. This should get us back above average for the day and into the upper 70s to mid 80s before the cold front takes us back down below average tomorrow night. .LONG TERM...(Thursday through Tuesday) Issued at 300 PM CDT Tue Sep 1 2020 Gusty northwest flow behind a cold front will be the main story Thursday as colder air spills south. Forecast soundings show a good 35-40 kts toward the top of the mixed layer, so while we will have a solidly breezy day we should fall short of any headline criteria. Statocu and any post frontal diurnal shower activity should remain confined well to the northeast closer to the Arrowhead and Lake Superior. Winds ease Thursday night and back southwesterly as the long wave trough already begins to lift out, but should be brief as a dry clipper brings another front through. Surface high pressure nearby will keep the warmest low level air from reaching the area this weekend, but mid level ridging does build across the Northern Plains. Surface warm front will reach as far as southwestern Minnesota Saturday. By Saturday night, a very strong 50-55 kt LLJ may develop over Nebraska into southwestern Minnesota which is increasing the potential for a cluster of showers or thunderstorms, possibly an MCS, across most of the CWA. Raised PoPs to about 40%, but operational guidance has been advertising this for the last few days now so some additional increase could be expected in the next couple forecast cycles. The MCS would diminish and slide to the southeast by daybreak Sunday, with a surface cold front soon following. Early next week looks rather chilly as the pattern amplifies and a deep trough digs into much of the eastern two thirds of the country. An active northwest flow into the Plains could spawn a decent extratropical system somewhere over the central U.S. Tuesday or Wednesday. Otherwise, temperatures will run 10 to 20 degrees below normal. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1220 PM CDT Tue Sep 1 2020 VFR conditions to continue at all terminals through the 18Z TAF period. Gusty winds to continue into this afternoon, before falling tonight. Some low level wind shear could be present late this evening. KMSP... VFR with a period of LLWS late this evening. /OUTLOOK FOR KMSP/ THU...VFR. Wind NW 15 to 25kts. FRI...VFR. Wind W 5 to 10 kts. SAT...VFR. Wind variable less than 5 knots. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && SHORT TERM...NDC LONG TERM...Borghoff AVIATION...NDC
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 301 PM CDT Tue Sep 1 2020 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 022015- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 301 PM CDT Tue Sep 1 2020 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a chance of thunderstorms Saturday night. Severe weather is not currently anticipated. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed. Borghoff
The Minneapolis radar (KMPX), 93 km away, was scanning. The volume nearest the first event began at 22:17 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2020Every state in 2020This day in weather historyWarnings in Wisconsin, September 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913101.